Eating disorder and Laxative Abuse

Patient

Q: On weekdays, I skip breakfast, take 2 tablespoons of milk of magnesia, and sometimes 1 caffeine pill. For lunch, I have propel zero calorie vitamin water and 3 ounces of grapes which is 50 calories. When I get home, I take 2 more tablespoons of milk of magnesia, and then binge on junk food. I then sleep becuase I normally feel nauseous. I wake up have a little bit less for dinner than everyone else and sometimes normal. I try not to eat a snack. Before bed, I take 2 tablespoons of mineral oil and sometimes do my exercises which are crunches. I do between 100 and 150 at a time but different kinds of crunches. On weekends, I continue the laxative use but eat a lot of food. I am 105 or 106 at my highest and can get down to 102-103. I am 17 years old and am 5'8''. My doctor told me not to go below 110. However, he does not think I have a problem because I weighed 112 at last appointment in september but I gained on purpose before appointment. This friday I have a blood test and I am worried my laxative use will show up. This has been going on for a month and a half now. Will my blood tests show my lax use and not eating enough?

Doctor

A:   Eating disorder may affect people leading to symptoms like anxiety, depression, hopelessness and low self esteem. There may be psychological symptoms such as constant thoughts about food, weight, shape and exercise.
Restricting your food intake and use of laxatives will cause physical problems which can lead to serious illness. Low body weight may lead to slowing of the heart rate and low blood pressure. You may feel tired, faint, dizzy, have palpitations.
There are many health problems caused by excessive laxative use. Laxatives misuse causes dehydration, bringing faintness, tiredness and headache. It can also cause severe depletion of essential minerals, which are present in the fluid within the bowel.
Even the blood test may not detect the laxative levels, the depleted levels of potassium, phosphate, calcium, zinc and magnesium may indicate laxative abuse. When potassium levels in the body fall, the heart may lose its regular beating rhythm. This may cause faintness or even loss of consciousness.
I would suggest that you discuss your eating problems with your doctor. Together with the help of your doctor and family you can work on a long-term recovery plan.

Related Q&A

Q: For the past 2.5 years, I've had a problem with swallowing food and liquids. At first I had difficulty swallowing sol...

Q: My boyfriend for the past 10 days has refused to eat. He is currently living off of Gatorade, Protein Shakes Etc. (dr...

Q: What supplements or otc medicines can i take to increase my appetite? Thanks

Q: My friends think I have an eating disorder. I'm not super skinny and I do have extra weight on me (20 pounds to be e...

Q: I have been suffering from mild nausea for about two months, constantly feeling tired and not hungry or thirsty at al...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews